Mastomegaly has been reported in antiretroviral therapy-associated HIV lipodystrophy syndrome in males as well as females.3
This side effect of multidrug antiretroviral regimes in HIV-infected patients occurs due to changes in fat metabolism and distribution. In this pattern of fat redistribution, on one side there is progressive enlargement of the breast and abdomen while on the other side there is fat loss over the thighs. It is reported in 10% of HIV-infected women treated with combined antiretroviral therapy.4
Immunology studies showed that in vitro production of TNF alpha and IL-10 was lower and IL-12 production higher in them, though it is not clear whether it is a cause or an effect of fat redistribution.4
In the same study 50% of the patients treated with triple therapy had lipodystrophy at one year follow-up, that manifested as weight loss, face-wasting and hyperglycaemia.
Of the multiple antiretroviral drugs available; four protease inhibitors (saquinavir, indinavir, nelfinavir and ritonavir) are associated with the development of abnormal body fat.5
The pathophysiology for these events remains unclear and a specific drug or drug class linkage is still uncertain.
Following three types of fat distribution have been reported6
either separately or in combination in HIV-infected patients who are undergoing active antiretroviral therapy:
- Fat depletion or 'lipoatrophy' syndrome which might be related to the use of stavudine;
- Mixed syndrome or fat redistribution syndrome related to an unusual side-product of effective virus control; and
- Subcutaneous adiposity syndrome reflecting increase in caloric intake.
In those who were affected, changing the treatment was associated with limb fat-sparing and fat restoration compared with continued treatment with stavudine and/or protease inhibitor.7
Treatment options for patients with distress caused by mastomegaly include changing the medicines to halt or regress this lipodystrophy, or sometimes reduction mammoplasty may even be needed.8
In addition to the medical and surgical aspects, we believe that counselling plays a major role in this scenario. This is because all the different antiretroviral medications may not be available at the same time and cosmetic surgeries are either unaffordable or are not covered under insurance for the common lot. Hence proper explanation may alleviate anxiety in patients so that they come to terms with the new body image and accept the change and prefer not to ‘go under the knife’, as was seen in the patient reported here. They need to be ensured time and again that this mastomegaly is not a malignancy so that their hopes are sustained and quality of life improved.